Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Positive semidefinite forms over ordered skew fields


Author: Ka Hin Leung
Journal: Proc. Amer. Math. Soc. 106 (1989), 933-942
MSC: Primary 11E76; Secondary 11E81, 12J15, 16A39, 16A70, 16A86
MathSciNet review: 976367
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In any ordered field $ K$, the inequality $ {x^2} + {y^2} \geq 2xy$ obviously holds for any $ x,y \in K$. Naturally, we may ask if the same inequality holds in every ordered skew field. Surprisingly, it can be proved that in an ordered domain $ R$, the above inequality holds for any elements $ x,y$ in $ R$ iff $ R$ is commutative. In this paper, we formulate a generalization of the above observation and prove that if a "positive semidefinite form" over an ordered skew field admits a "nontrivial" solution, then the skew field is actually a field.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 11E76, 11E81, 12J15, 16A39, 16A70, 16A86

Retrieve articles in all journals with MSC: 11E76, 11E81, 12J15, 16A39, 16A70, 16A86


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1989-0976367-8
PII: S 0002-9939(1989)0976367-8
Article copyright: © Copyright 1989 American Mathematical Society